Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 372, NWS Nashville, TN

July 23, 1998Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 23, 1998, 4:30 PM CDT for Giles County, Tennessee. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1998, 4:30 PM CDT (21:30 UTC)
Expired
Jul 23, 1998, 5:35 PM CDT
In force
65 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:45 PM CDTThunderstorm Wind 50Pulaski, TNSheriff's office reported a tree down on power lines on Rose Hill Rd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS1 KBNA 232131 RRA
SVRBNA
TNC055-232235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
430 PM CDT THU JUL 23 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN MIDDLE TENNESSEE

* UNTIL 535 PM CDT

* AT 428 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF LAWRENCEBURG OR 5
  MILES NORTH OF BODENHAM MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  BODENHAM AT 440 PM CDT
  BUFORDS AT 445 PM CDT
  WALES AT 455 PM CDT
  RIVERSBURG AT 455 PM CDT
  ODD FELLOWS HALL AT 510 PM CDT
  PULASKI AT 515 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS


JO/SW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 23, 2:45 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT THU JUL 23 1998

SCT PULSE TYPE TS ACTIVITY DEVELPING OVER CWA THIS AFTERNOON
WITH MOIST AIRMASS IN PLACE. COLD FRONT ACROSS NORTHERN KY PROVIDING
OUTFLOW BOUNDRIES OVER AREA FOR CONVECTION TO DEVELOP.  WITH THIS
MOIST AIRMASS IN PLACE AND PROGGED SOUTHERLY MOVEMENT OF THE FRONT
...WOULD TEND TO BELIEVE THAT SCT TS/SH ACTIVITY WOULD LAST THRU THE
EVENING AND INTO THE MORNING HOURS. SO WOULD RECOMMEND THE MENTION
OF AT LEAST SCT POPS ALL AREAS. WILL TEND TOWARD FAN NUMBERS HERE.

AS FRONT APPROACHES ON FRI...WOULD RECOMMEND LIKELY POPS FOR
MIDDLE AND WESTERN PORTIONS OF CWA AS BEST DYMANICS FOR
CONVECTIVE DEVELOPMENT PROGGED IN THIS AREA. 500MB TROUGH ALSO
SWINGING THRU REGION WILL HELP IN DEVELOPMENT. SCT POPS OVER
EASTERN PORTIONS OF CWA SUGGESTED.

FOR FRI AND SAT...AS FRONT BECOMES STATIONARY OVER AREA...LOOK FOR
ATMOSPHERIC MOISTURE TO CONTENT TO STILL REMAIN HIGH ENOUGH FOR
THE DEVELOPMEMT OF AFTERNOON SCT SH/TS ACTIVITY...DEPITE NW FLOW
ESTABLISHING ITSELF MORE OVER REGION THRU THE LATER PART OF THE
PERIOD.

AS FOR TEMPS...WILL GO CLOSE TO NGM MOS NUMBERS.

KBNA 73/89/72/89   4633

14
JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:10 PM CDTSevere Thunderstorm WarningOHXMarshall50 min
Jul 23, 3:44 PM CDTSevere Thunderstorm WarningOHXSmith46 min
Jul 23, 3:54 PM CDTSevere Thunderstorm WarningOHXWayne46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.